Systemic lupus erythematosus (SLE) developed in a 23-year-old woman with psoriasis during treatment with psoralen-ultraviolet-A (PUVA). The connective tissue disease was characterized by an erythematous rash, hair loss, nephritis, splenomegaly, seizures, and coma. Serum antinuclear antibodies were present in high titer, and hypocomplementemia developed. Antibodies to native or ultraviolet-irradiated DNA were not demonstrated. While the association of psoriasis and lupus may have been fortuitous, the temporal relationships suggest that PUVA treatment in this case may have been of pathogenetic importance in the development of the connective tissue disease.
(Arch Dermatol 115:54-56, 1979)
Eyanson S, Greist MC, Brandt KD, Skinner B. Systemic Lupus Erythematosus: Association With Psoralen-Ultraviolet-A Treatment of Psoriasis. Arch Dermatol. 1979;115(1):54–56. doi:10.1001/archderm.1979.04010010026008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: